NPD, Physician concerned with string of recent drug overdoses
Interior Health and Nelson Police are warning the public in the wake of at least four critical drug overdose cases in Nelson over the last three months.
The warning comes as the summer festival season heats up — Starbelly Jam, Shambhala and Unity Music Festival — in the Nelson area.
“This is my third year in Nelson, and I’ve never seen anything like this,” said Dr. Nic Sparrow, emergency department physician at Kootenay Lake Hospital in a media release.
“I’ve seen six overdose cases since the end of April, four of them very critical, and that’s just me. That doesn’t include cases that other doctors may have seen.”
Interior Health said recent cases do not seem related to a specific type of drug – fentanyl, cocaine, morphine, and opiates appear to be different contributing factors in the recent overdoses.
In many cases, a combination of drugs and alcohol may have led to individuals needing emergency care with the most recent cases involved individuals under 40 — but there isn’t a more narrow age range.
NPD Chief Wayne Holland said, thanks to the various music festivals — Shambhala Music Festival headlines the event schedule near Salmo in August — Nelson is regarded as a party town and that has brought associated drug issues.
“You name it – from acid to crystal meth to cocaine to ketamine – we have seen it in Nelson. More people are using drugs and definitely more people are selling drugs in our community,” said NPD Chief Wayne Holland.
“In these recent cases it doesn’t appear to be first-time users and there doesn’t appear to be a specific drug as the cause.”
With a variety of annual festivals, including the upcoming Shambhala event in early August, police say Nelson is regarded as a party town and that has brought associated drug issues.
While not using drugs at all is the best way to avoid overdose and other health impacts, health providers and police recognize some people will continue to use drugs. In those cases, they have the following recommendations:
- Don’t mix different drugs (including pharmaceutical medications, street drugs, and alcohol)
- Don’t take drugs when you are alone
- Don’t experiment with higher doses, and start with a small amount
- Don’t experiment with higher doses, and take a small sample of a drug before taking your usual dosage
- If someone thinks they may be having an overdose or is witnessing an overdose, police advice is simple: call 9-1-1 immediately.
“We are here to help,” Chief Holland exclaimed.
“We may be called out in these cases, but are not interested in pursuing charges against individual drug users. We want them to get the medical help they need and get it as quickly as possible. 9-1-1 is the best way to make sure that happens.”
Delays in getting medical care, added Dr. Sparrow, could have tragic consequences.
“In the recent cases the individuals were found and received urgent medical care. It’s really important for people to know that the consequences of an overdose can be life-threatening,” said Dr. Sparrow.
Interior Health and the police encourage individuals struggling with substance use problems to seek help. There are a variety of supports and services through Interior Health and other agencies.